I think you posted about
this problem before (maybe a month ago). Your doc is required to help you out for a time, but he is not mandated to keep giving you fentanyl patches indefinitely. I know you're in a tough place with relying on the court's to approve a doc for you, but I want to encourage you to really make finding a new pain doc your number one priority. Call your attorney, or the courts if you don't have an attorney, & explain the severity of your situation. See if they can approve a few interim visits with someone just to get you through until you are permanently assigned a new doctor.
I've gone through withdrawal myself from fentanyl & it is no doubt quite unpleasant. I'm not sure what dose you were down to. I think you said something before about
being at 50mcg, then up to 75mcg & then I don't remember. Ideally, you would have been down to 25mcg, but the good news is that the withdrawal will be progressive & if you're getting dangerously ill you will have some warning. Usually, they say if you can make it through the first 72 hours off fentanyl that you will be just fine (still miserable for a few weeks, but out of the worst of it). I got Catapres patches to help with the withdrawal symptoms. Catapres will keep your heart rate, breathing & blood pressure rate in the safe zone. Plus, it helped me with the runny nose, watery eyes, goosebumps & some with the nausea. Your doc could probably just call that in for you if you are very sick. If you're kicking, they sometimes give benzo's, though I'm not sure whether he'll do that since you're not his patient anymore. There are plenty of PM's that won't even write them for their active patients.
It sounds like you're pretty mad at your PM, but I would gently suggest that you would be better off calling him if you really need medication for w/d than going to the ER. The ER is a roll of the dice. If you're out of other options, and are in a life-or-death situation clearly it's valuable. Beyond that, they may try to make you comfortable, or they might just give you Narcan, stabilize your vitals & send you on your way. It is safe to treat like that, but from what I've seen very uncomfortable. You won't have to worry about
further w/d's after that, but you won't have anything to take for your pain either.
Do take care of yourself. Get plenty of water & try to stay warm -- bundle up, take warm showers, drink warm non-caffeinated beverages. If you get sick a lot, Gatorade really helps. Basically, all the things you would do if you got a horrible flu are good ideas for making it through w/d symptoms. Do try to relax any way you know how. I don't want to say there's no chance you could have severe problems, but I haven't heard of it happening to people going off the lower doses (under 100mcg) so you can be cautious, but try to keep the anxiety from getting the best of you. Relaxation will help keep your br/bp/breathing in check so there really is a lot of benefit to practicing yoga, meditation, visualization, prayer or whatever works for you. Hang in there & let us know when you've made it through the worst of it in one piece.
all my best,
Post Edited (Frances_2008) : 2/20/2009 10:07:40 PM (GMT-7)